Jump to content
Isabelle49

Hearing is really getting bad

Recommended Posts

One of the chemo drugs I have been receiving is Cisplatin. My hearing is really  bad, sounds are very muffled, some peoples voices sound like Minnie or Mickey Mouse, as well as mine. I am reading that this type of loss is irreversible. Appreciate any input anyone has on this subject. Thanks.

Share this post


Link to post
Share on other sites

Isabelle,

I've had no chemo so I can't help out from experience, but I wanted you to know that I'm keeping you in my prayers.  When I read up on Cisplatin it listed the hearing and ringing in the ears as occurring in about 30% of the patients, but it also said that these side effects normally reverse after cessation of treatment.  Your doctor may be able to provide more detailed and experienced-based data on that.

Lou

Share this post


Link to post
Share on other sites

Thanks Lou. The craziest thing is I can hear sounds from my ipad perfectly and not necessarily at high volume, but the television is the problem. Wondering if it is the tv itself that is going bad. I had problems hearing the main flatscreen but noticed last night that i could hear it fine. Dunno, wait and see, I guess. Blessings.

Share this post


Link to post
Share on other sites

Hi Isabelle,

I recognize the TV issue, not a problem with the TV but the chemo induced hearing loss.  This happened to my mother after she had five rounds of Carbo for her endometrial cancer.  She kept calling the TV repair people, probably replaced a TV needlessly too. 

A trip to the Cancer Center’s hearing clinic solved the mystery. Her hair fell out during chemo, including the small hairs within the inner ear, a well known side effect of the platinum based chemo agents.  

She did get some high tech hearing aides that solved the problem completely for her. She even went a little on the punk rock side & picked out interchangeable colors (she’s 76 nobody messes with her so why not??).  

I think the trick is getting a hearing specialist who understands chemo side effects. 

I’ve had a trip to the hearing clinic too- not much they can do for me (yet). It at least explained the  now constant ringing in my ears.  

Hang in there!

Michelle

Share this post


Link to post
Share on other sites

Michelle, thank you so much for your post! My Mom always had (key word “had”) good hearing. But since having Carbo (from April through July) her hearing is, well, not what it used to be. She thought her ears were plugged so she went to an ENT and he cleaned them out. I noticed after that unlike previous times she saw the ENT, her hearing isn’t any better. I feel like if I approach her about her deteriorating hearing being caused by Carbo (as opposed to her advanced age), she may be more likely to see a hearing specialist. Now to find one that is familiar with the Chemo/hearing loss connection. Thanks again!

Share this post


Link to post
Share on other sites

Hi Isabelle

I will stark Cisplatin 4 rounds chemo in a few weeks and i was wondering how your hearing loss or ringing is now?  Im not sure if it is is worse for different ages of adults but it is a concern of mine of many...

 

Share this post


Link to post
Share on other sites

Darla, I still have it and from what I’ve read it will be permanent. They cause is the death of the cilia (tiny hairs) inside the ear that move and help transmit sound.

Share this post


Link to post
Share on other sites

Isabelle,

I had Cisplatin in 2016. I, too, have the muffled sounds and I have tinnitus. Super Doc told me that both side effects are likely permanent. It's frustrating because I can't enjoy music as clearly/crisply as before. 

Share this post


Link to post
Share on other sites

I had cisplatin last year. My hearing improved SOME after treatments...but I still get tinnitus occasionally. And I can't hear my tv- sometimes. Not all the time and not that bad though.

I think it's like everything with chemo....some get it worse than others! 

Share this post


Link to post
Share on other sites

For a non-lung cancer, I had 6 rounds of cisplatin at half strength, concurrent with radiation, followed by 3 rounds of full strength carboplatin. I didn't have any hearing problems-- everybody is different!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...